Doctors Lounge - Gastroenterology Answers
provided on www.doctorslounge.com is designed to support, not
replace, the relationship that exists between a patient/site
visitor and his/her physician."
Back to Gastroenterology Answers List
- Sat Aug 25, 2007 2:35 am
I am an american male living in Korea, and I have been here
for about one and half years. Before coming here I had
some problems with chronic bronchitus over two years
and took antibiotics and ibuprofen (for the
inflammation). The doctor had prescribed one to two
tablets (each 600mg) of Ibuprofen every 8 hours during
the infected time, which happened three to fours times
a year for about two and a half years. Just before
coming here I had eaten out the inner lining of my
stomach by drinking one night without eating dinner,
so I stopped drinking. I came to Korea and hadn't been
drinking for one and a half years, with the exception
of a possible half a glass of wine every other month
or so (actually less frequently perhaps). I had
stomach upset a bit when I did it so I didn't really
do it. This month I had a few beers, one in the first
week of the month, and two the weekend before last
(one on a sunday and one on a monday) then the
wednesday or thursday of that week I felt stomach
upset, bloating and discomfort, pain when I touch my
upper abdominal area, accompanied by frequent gas.
This became more severe last week and my throat
eventually felt larger, like my collar was too tight
for my throat. I finally got an endoscopy this morning
and the doctor said that my stomach was fine and that
he believes that I have dyspepsia. I asked him if it
was an allergy but he said no (i thought that it might
be an allergy to hops considering i was never a beer
drinker previously, yet have no problem with barley,
rice, oats, wheat, or yeast). I found it strange if I
would, because I drank the beer a couple of days
before the reaction. Anyway, is it possible that the
Ibuprofen I took those years caused my present
condition, I read on wikipedia that it is possible to
connect to it, even though I haven't taken ibuprofen
for over a year ( I took one pill once when I just
came to korea and I had a similar bloated painful
feeling temporarily). If so, can I cure my condition
or exract any remnants of ibuprofen from my body? I am
only 25 years old as of this month, it is far too
early for this to happen to me, could you please help
me? I don't have any other stomach problems in my family to my knowledge and this is the first time I've ever heard of this. My wife translated the doctor's words and I would
like to have an explanation in English considering I
couldn't explain this situation to him. Please help
me, thank you and God Bless.
| Dr. Chan Lowe
- Fri Sep 14, 2007 8:37 pm
I think it is very unlikely that your condition is from the ibuprofen although ibuprofen can have significant effects on the stomach. Generally, these effects should not last more than a few weeks at most.
If the endoscopy showed no evidence of gastric problems I would agree with your doctor that it sounds like dyspepsia, another term for gastric reflux.
Alcohol can worsen reflux and may be causing your pain to worsen because of this.
You may want to try an antacid when you have the pain to see if it helps. If these aren't strong enough or the pain is more frequent your doctor may be able to prescribe you a stronger preventative antacid.
- Sat Sep 15, 2007 2:57 am
That's interesting cause I didn't drink alcohol aside from a couple of glasses of wine all last year. I only drink one to three beers a month this year, never more than one beer every three days. So, I don't know if that's a problem, or is it? a little bit like that won't really affect it, would it? Is there a way to get past that? Is there anything else I should be careful for? Nobody has been able to tell me if there is an actual cure, since my stomach is so healthy regardless of the problem. Thank you so much for helping me, Dr. Chan. I really appreciate it.